Akathisia - now there's a word.
It's a word that should be spread far and wide, a word that should be...but sadly isn't.
The pharmaceutical industry and, indeed, global medicine regulators and, to an extent, the field of psychiatry, play it down. Your average Dr probably doesn't even know what it is, even if he/she has heard the term before they probably don't know exactly what it means, more importantly, how dangerous induced akathisia can be. If the symptoms of akathisia occur on one SSRI many doctors just assume the patient can't tolerate that particular SSRI and end up giving them another brand - It's ignorant and unprofessional, more importantly, deathly!
So, what is it and why is important that the definition of akathisia be spread far and wide?
As always, it's best to leave it to the experts on matters like these. Not psychiatrists, not pharmacologists who work for the pharma funded regulators, but survivors of those who have witnessed akathisia first hand.
One such person is Wendy Dolin (pictured) whose husband, Stewart, experienced akathisia shortly before ending his life. The akathisia, according to a lawsuit, was induced by Paxil, the antidepressant that Stewart was taking shortly before killing himself.
Wendy is the founder of Medication-Induced Suicide Prevention and Education Foundation in Memory of Stewart Dolin (MISSD). Part of that education is to teach about akathisia.
The 'What is akathisia?' page on MISSD cuts straight to the chase...
"Akathisia is a disorder, induced by SSRI medications, which can cause a person to experience such intense inner restlessness that the sufferer is driven to violence and/or suicide."
It's really that simple - no messages of "Well, it's difficult to explain and unknown if it's caused by SSRi's" - the kind of nonsense one would get back from Dr's, regulators and pharmaceutical helplines.
Akathisia is dangerous and can ultimately lead to acts of violence, including homicide, and/or completion of suicide. It's ironic that the very same pill prescribed to prevent thoughts of suicide actually induces thoughts of akathisia, which is a pre-cursor to suicide. The one small grain of hope one can take from this is that it's evident. So, a loved one of yours starts or misses a dose of any SSRI and starts to feel an inner restlessness is a sure sign that he/she is in turmoil, such a turmoil that they may drive themselves to carry out an act of violence (sometimes homicide) and/or kill themselves.
Wendy, whose story I've covered countless times on this blog, is a network member of USA Safe Patient Network, a group of ordinary people who focus on the safety and efficacy of medical treatments. In the next few days the USA Safe Patient Network will release their monthly newsletter in which the spotlight is thrown on her advocacy work with regard to getting the message out about akathisia.
Wendy talks openly about why she became an advocate and even offers advice to those just starting out on their journey regarding raising awareness about non efficacious and unsafe prescription drugs.
It's all about preventing the unimaginable folks and Wendy does so with a void left in her life. Her husband did not have to die - he did not intentionally jump in front of a train - he was pushed by the hands of a drug company who were well aware of the akathisia link many years ago but decided to underplay the risk and keep it in-house.
USA Safe Patient Network looks like a fairly decent place to join and discuss patient safety. Kim Witczak, who lost her husband, Woody, to Zoloft induced suicide, is also a member. More about Kim in a future post. This remarkable woman goes head to head with medicine regulators out in the states and is recently back from Washington after meeting with FDA officials regarding the anti-smoking cessation drug, Chantix, also known as Champix ~ known amongst a lot of truth tellers as 'yet another suicide pill'. Anyway, more on Kim's advocacy work at a later date.
In the meantime, if you are sharing this post, be it on Facebook or Twitter, be sure to use the hashtag #Akathisia.